Alert archive / Florida / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 95, NWS Mobile, AL

July 9, 2010Santa Rosa County, Florida; Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 9, 2010, 2:08 PM CDT for Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2010, 2:08 PM CDT (19:08 UTC)
Expired
Jul 9, 2010, 2:36 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, AL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 111 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS54 KMOB 091908
SVRMOB
ALC053-FLC113-092000-
/O.NEW.KMOB.SV.W.0095.100709T1908Z-100709T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CDT FRI JUL 9 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SANTA ROSA COUNTY IN NORTHWEST FLORIDA...
  SOUTH CENTRAL ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF BREWTON...

* UNTIL 300 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH.  THIS
  STORM WAS 4 MILES SOUTH OF ROCK HILL...OR ABOUT 5 MILES SOUTHEAST
  OF BREWTON...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXONVILLE BY 230 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3091 8683 3090 8715 3114 8714 3114 8690
TIME...MOT...LOC 1908Z 004DEG 9KT 3106 8701

$$
1 follow-up statement
253 
WWUS54 KMOB 091936
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
236 PM CDT FRI JUL 9 2010

ALC053-FLC113-091947-
/O.CAN.KMOB.SV.W.0095.000000T0000Z-100709T2000Z/
ESCAMBIA AL-SANTA ROSA FL-
236 PM CDT FRI JUL 9 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SANTA ROSA AND
SOUTH CENTRAL ESCAMBIA COUNTIES IS CANCELLED...

LAT...LON 3091 8683 3090 8715 3114 8714 3114 8690
TIME...MOT...LOC 1937Z 004DEG 9KT 3099 8702

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:39 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 9, 12:39 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1239 PM CDT FRI JUL 9 2010

.AVIATION [18Z ISSUANCE]...STARTING TO SEE SOME CONVECTION
DEVELOPING NORTH OF THE TERMINALS WITH SCT MODERATE CU/ISO TCU
FORMING ALONG THE COAST. HAVE VCTS ENTERING THE PICTURE AFT 20Z AT
MOB/BFM AND A TEMPO GROUP FOR A COUPLE HOURS OF TSRA THRU 22Z CLOSER
TO THE SEABREEZE BOUNDARY. TSTMS HAVE THE POTENTIAL OF STRONG
CONVECTIVE GUSTS THIS AFTN. EXPECT AT PNS...CONVECTION TO STAY NORTH
OF THE AREA. /10

..................PREVIOUS DISCUSSION....................

.LATEST UPPER AIR MAPS SHOW THE FORECAST AREA GOVERNED BY A MID
LEVEL RIDGE. WHILE AT THE SURFACE...A WEAKLY DEFINED BROAD TROUGH OF
LOW PRESSURE EXTENDED FROM THE CAROLINAS THROUGH SOUTHWEST AL. AS
DIFFERENTIAL HEATING/DESTABILIZATION TAKES PLACE THRU THE
AFTN...CONVERGENCE IS FORECAST TO FOCUS ALONG THE SURFACE TROF TO
INITIATE THE DEVELOPMENT OF SCATTERED COVERAGES OF TSTMS GENERALLY
NORTH OF THE COASTAL COUNTIES FROM ANDALUSIA AL WESTWARD TO RICHTON
MS AND POINTS NORTH OF THERE.

FORECASTERS HAVE MODIFIED THE LOCAL ENVIRONMENTAL SOUNDINGS OVER THE
INTERIOR NE USING MAX TEMPERATURES AROUND 96/35C AND DEWPOINTS
73/23C WHICH HAVE YIELDED A MODERATELY UNSTABLE AIRMASS WITH MOST
UNSTABLE CAPE LIFTING TO AROUND 3100 J/KG.

AN INVERTED V TYPE TEMPERATURE/DEWPOINT PROFILE IN THE LOWER 3.5 KFT
AND OTHER WET MICROBURST RISK PARAMETERS INDICATE THERE IS A HIGH
POTENTIAL THAT ANY STRONGER STORMS THIS AFTN COULD POTENTIALLY
CONTAIN BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH. THE RISK OF
SEVERE WEATHER IS LOW...BUT CAN OCCUR ON AN ISOLATED BASIS WITH THE
MAIN THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH...DUE TO THE
AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  74  93  76 /  20  20  40  30
PENSACOLA   93  78  92  79 /  10  20  40  30
DESTIN      88  80  89  80 /  10  20  40  30
EVERGREEN   96  73  95  74 /  30  30  50  30
WAYNESBORO  95  73  94  73 /  30  30  40  20
CAMDEN      97  75  95  74 /  30  40  40  20
CRESTVIEW   96  73  94  75 /  20  20  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 9, 12:50 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT FRI JUL 9 2010

GMZ630-650-655-670-675-101800-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1250 PM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FAIR WEATHER IS EXPECTED TODAY. THERE IS A SLIGHT CHANCE FOR A
THUNDERSTORM LATE TONIGHT ACROSS THE NEARSHORE WATERS. ANY STORMS
WOULD CREATE OCCASIONAL CLOUD TO WATER LIGHTNING...WIND GUSTS TO 25
KNOTS...AND A BRIEF DOWNPOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH SUNDAY: ISOLATED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED THROUGH THE PERIOD. THE BEST OPPORTUNITY FOR SIGNIFICANT
HAZARDS LOOKS TO BE SATURDAY EVENING AND OVERNIGHT...WHEN A CLUSTER
OF STORMS MAY MOVE OVER THE WATERS. SUCH A CLUSTER MAY CONTAIN
FREQUENT TO EXCESSIVE CLOUD TO WATER LIGHTNING...WIND GUSTS TO GALE
FORCE...AND TORRENTIAL RAINS REDUCING VISIBILITY BELOW 1 NM.

SUNDAY NIGHT AND MONDAY: ISOLATED TO SCATTERED THUNDERSTORMS MAY
CONTINUE ESPECIALLY ACROSS THE FLORIDA WATERS. THESE STORMS MAY BE
LESS INTENSE THAN OVER THE WEEKEND WITH OCCASIONAL CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 25 KNOTS...AND A BRIEF DOWNPOUR.

MONDAY NIGHT THROUGH THURSDAY: ISOLATED MAINLY OVERNIGHT
THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

ALZ063-064-FLZ002-004-006-101800-
LOWER MOBILE-LOWER BALDWIN-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
COASTAL OKALOOSA-
1250 PM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. ANY STORMS WOULD PRODUCE OCCASIONAL TO FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS. STRONGER
CELLS MAY BRING WIND GUSTS OF 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY: SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. THE POTENTIAL EXISTS FOR ONE OR MORE THUNDERSTORM CLUSTERS
PERHAPS ON SATURDAY MORNING AND MORE LIKELY LATE SATURDAY AFTERNOON
AND EVENING. SUCH CLUSTERS COULD PRODUCE FREQUENT TO EXCESSIVE CLOUD
TO GROUND LIGHTNING...TORRENTIAL RAINS CAPABLE OF PRODUCING URBAN
FLOODING...AND WIND GUSTS TO 35 MPH OR HIGHER.

SUNDAY NIGHT AND MONDAY: ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED...WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF TORRENTIAL RAINS...AND WIND GUSTS TO 25 TO 30 MPH.

MONDAY NIGHT THROUGH THURSDAY...ISOLATED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

ALZ051>062-FLZ001-003-005-MSZ067-075-076-078-079-101800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-INLAND ESCAMBIA-
INLAND SANTA ROSA-INLAND OKALOOSA-WAYNE-PERRY-GREENE-STONE-GEORGE-
1250 PM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS THE ENVIRONMENT BECOMES MORE UNSTABLE THROUGH THE
AFTERNOON...SCATTERED THUNDERSTORMS ARE FORECAST TO FORM ALONG A
WEAK SURFACE TROF OF LOW PRESSURE DRAPED OVER THE AREA. THE HIGHER
COVERAGES ARE FORECAST GENERALLY NORTH OF THE COASTAL COUNTIES FROM
ANDALUSIA ALABAMA WESTWARD TO RICHTON MISSISSIPPI AND POINTS NORTH
OF THERE.

THERE IS A HIGH POTENTIAL THAT ANY STRONGER STORMS THIS AFTERNOON
COULD POTENTIALLY CONTAIN BRIEF STRONG WIND GUSTS FROM 35 TO 45
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS. THE RISK OF SEVERE
WEATHER IS LOW...BUT CAN OCCUR ON AN ISOLATED BASIS WITH THE MAIN
THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH.

STORMS MAY LINGER FOR A FEW HOURS INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY: SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. THE POTENTIAL EXISTS FOR ONE OR MORE THUNDERSTORM CLUSTERS
PERHAPS ON SATURDAY MORNING AND MORE LIKELY LATE SATURDAY AFTERNOON
AND EVENING. SUCH CLUSTERS COULD PRODUCE FREQUENT TO EXCESSIVE CLOUD
TO GROUND LIGHTNING...TORRENTIAL RAINS CAPABLE OF PRODUCING URBAN OR
SMALL STREAM FLOODING...AND WIND GUSTS TO 35 MPH OR HIGHER.

SUNDAY NIGHT AND MONDAY: ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED...WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF TORRENTIAL RAINS...AND WIND GUSTS TO 25 TO 30 MPH.

MONDAY NIGHT THROUGH THURSDAY...ISOLATED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY WISH TO SELF ACTIVATE LATE THIS AFTERNOON AND EVENING
AS CONDITIONS WARRANT.

. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

/10

In the hours before

Special weather statement, Jul 9, 1:34 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
134 PM CDT FRI JUL 9 2010

ALZ059-FLZ001-003-091915-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
134 PM CDT FRI JUL 9 2010

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF OSAKA...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WAWBEEK...POLLARD...FLOMATON AND CENTURY THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:58 PM CDTSpecial Marine WarningMOB47 min
Jul 9, 5:14 PM CDTAreal Flood AdvisoryMOBButler, Crenshaw, Monroe66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2010Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.